How can sleeping pills be dangerous?
Overdose of sleeping pills can be so dangerous that it could even cause death. Barbiturates and Benzodiazepines are the most common sleeping pills which have a major effect on the human body. 1 out of 7 people die because of benzodiazepines alone.
Lets understand how the sleeping pills affect humans body
- It directly affects our nervous system, our system slows down the body functioning.
- These pills make the anxiety easy and help us to sleep easily.
Commonly used barbiturates:
Sleeping pills overdose symptoms
Overdose of sleeping pills can be compared to overdose of alcohol which is also depressant. It slows down the functioning of the brain and then affects other parts of the body. Sleeping pills affect breathing and heart rate of the human body which can be very harmful in the later stages.
Some of the side effects of overdose sleeping pills are unsteadiness, vomiting, breathing difficulty, business dizziness, low heart beat, increasing coldness in the skin, unconsciousness, stumbled speech, abdominal pain, lethargic feeling.
What to do if person is suspected to be affected by overdose of sleeping pills
- One should immediately call 911 if a person has taken an overdose of sleeping pills.
- To make the person awake, keep talking to him so that the person should not be sleeping.
- If you find that the person is not conscious then try to place that person in the recovery position, meaning one foot is one leg forward of the other. This will help in keeping the person conscious.
Life threatening symptoms of overdose of sleeping pills
The sleeping pills can cause respiratory failure, even death.
Accidental overdose of sleeping pills
It’s quite possible that the person is dependent on the overdose of sleeping pills but may or may not be aware of its side effects.
The person initially starts taking sleeping pills because he might be facing difficulty in sleeping and so he gets addicted to it.
Treatment for affected person with overdose of sleeping pills
- The medications are provided to the patient to flush the sleeping pills through bowels or urinary tract.
- Respirator is given to the patient if he feels difficulty in breathing.
- Dialysis can also be provided to the patient to clean the blood.
- Activated charcoal is also provided to the patient to remove the excess amount of drug from the body.
- Stomach pump is provided to the patient.
- Meditation is given to the patient to stabilise the heart functioning.
- If the person is thinking of suicide, sometimes the psychiatry care is also provided to the patient.
Can a sleeping pill overdose person be recovered?
If a person is treated in the early stage because of an overdose of sleeping pills he can be treated without any harm. It is only harmful if a person has the drugs in his body for a longer duration untreated. Important that a person should be treated in the early stages.
- 1 in 8 people are reported having trouble sleeping and so they use sleeping medications.
- 1 in every 6 people have a sleeping disorder.
- Sleeping disorder generally increases with age and it is more common in adult women than adult men. It is most common in the most educated people too.
- It is generally high in people who sleep less than 5 hours or who sleep more than 9 hours a night.
When is it more dangerous?
Overdose of sleeping pills itself is a dangerous thing in life which can cause a person’s death if they are taken in excess amounts.
But it can also be very dangerous if it is taken along with alcohol.
Alternatives of sleeping pills
- One should practice meditation.
- Maintaining a healthy lifestyle by sleeping and taking good sleep on time.
- Cut on alcohol and other drugs including smoking.
- If feeling lonely, talking to the close ones and spending time with them.
- Avoid some bad practices like spending more time on screen, irregular lifestyle.
- Keeping oneself busy.